Iowa, 2018

Damaging Winds in Iowa, August 1, 2018

August 1, 2018 · NWS DVN · 4 events in 2 counties and zones

A cold front moved across eastern Iowa on the evening of August 1 with scattered showers and thunderstorms developing north of Interstate 80. Storms along the Highway 20 corridor became severe and produced damaging winds and torrential rains as they moved through Buchanan and Dubuque Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front moved across eastern Iowa on the evening of August 1 with scattered showers and thunderstorms developing north of Interstate 80. Storms along the Highway 20 corridor became severe and produced damaging winds and torrential rains as they moved through Buchanan and Dubuque Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 1, 5:01 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 1, 5:01 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
601 PM CDT Wed Aug 1 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 311 PM CDT Wed Aug 1 2018

18Z surface data has a weak low near KMSP. A cold front ran
southwest from the low into northwest Iowa and then across Nebraska.
Dew points ahead of the front were in the 60s with 50s across the
northern Plains and northern Minnesota.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 311 PM CDT Wed Aug 1 2018

Although there is a chance of rain this afternoon and tonight, many
areas will probably not see any rain.

A lack of forcing is causing any diurnal convection that develops to
dissipate within a short time frame this afternoon. Thus through
sunset isolated showers/sprinkles and possibly a thunderstorm will
be seen.

This evening the cold front will approach the area. The better
forcing is still along the IA/MN border and into Wisconsin. Further
south across eastern Iowa the forcing is expected to remain weak.
Thus isolated to potentially scattered showers and some
thunderstorms should be seen along/ahead of the front across the
northwest half of the area.

Late tonight and Thursday morning the cold front moves through the
area. The loss of daytime heating and overall weak forcing suggests
that areal coverage of showers and storms will decrease overnight.
Areas generally north of I-80 have a slightly better chance of
seeing some spotty rainfall late tonight.

Thursday afternoon the question becomes whether or not any
additional diurnal convection will develop. Based on the cloud cover
and temperatures behind the front in the northern Plains today, it
appears that the area will remain dry Thursday afternoon.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 311 PM CDT Wed Aug 1 2018

A change to a more zonal upper level flow will provide a return to
warmer, more humid weather for the weekend into early next week.
Unfortunately, for those looking for relief from the building
drought stricken areas, there looks to be few opportunities for
widespread rainfall.

Thursday night into Friday: High pressure over southern WI and
northern IL will provide clear and relatively cool conditions with
overnight lows in the upper 50s to lower 60s. As the high continues
eastward, the surface boundary stalled just south of the forecast
area will retreat northward, possibly triggering some isolated
showers or thunderstorms around or shortly after sunrise, especially
along the IA highway 34 corridor. Both the GFS and ECMWF indicate
this potential, which will be watched closely, but for now will keep
pops just below 15 percent. Warm advection from the surface through
850 mb then commences Friday, likely sending highs into the lower
90s in the far southwest, while the northeast may only reach the
lower 80s, depending on the timing of the passage of the 850 mb
ridge axis.

The heat then builds Saturday through Monday under a developing
westerly flow aloft and warm advection low level southwest flow.
Guidance temperatures continue to edge slightly upward from run to
run, with upper 80s to lower 90s likely Saturday and Sunday.
Dewpoints returning at least into the mid and upper 60s would drive
max heat index readings into the mid 90s. The primary MCS track over
the weekend will likely be well north of forecast area until a
stronger shortwave, progged for roughly Sunday night into Monday
drives an active frontal boundary southward toward the region.
Thunderstorm chances look greatest across the north from Sunday
night into Monday as the boundary begins edging southeast into the
region. Model timing differences lend low confidence in details this
period, impacting precipiation chances and forecast highs.
Temperatures could again be into the lower 90s depending on the
timing of the cold frontal passage Monday. Low level moisture
convergence may drive dewpoints as high as the 70s for heat index
readings well into the 90s.

The early week shortwave is shown digging into a longwave trough to
our east through midweek. The resulting upper level northwest flow,
combined with high pressure at the surface should lead to a return
of at least slightly cooler temperatures and dry weather late
Tuesday into Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 549 PM CDT Wed Aug 1 2018

Scattered showers and thunderstorms are possible tonight, mainly
at KDBQ/KCID between 04-07Z/Thursday. Gusty winds and heavy
downpours would be the primary impacts, which could result in
brief MVFR/IFR. Late tonight into Thursday morning, there is a
chance for MVFR stratus clouds developing, and advecting in from
Minnesota. Confidence at this lead time is low on whether or not
the clouds make it this far south, kept coverage at SCT for now.
Uttech

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Sheets
AVIATION...Uttech
Hazardous weather outlook, Aug 1, 3:30 AM CST, 16 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
430 AM CDT Wed Aug 1 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
430 AM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms, mainly this evening along
and northwest of a line from Freeport, Illinois to Iowa City,
Iowa. The main threats will be lightning and wind gusts to 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

There will be occasional chances for thunderstorms from Saturday
night through Tuesday. It is too early to determine the severe
weather potential during this period.

Hot and more humid conditions are likely Friday through Sunday,
with afternoon heat indices peaking in the middle 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

05/12

In the hours before

Special weather statement, Aug 1, 7:18 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
818 PM CDT WED AUG 1 2018

IAC019-020145-
Buchanan-
818 PM CDT WED AUG 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BUCHANAN
COUNTY UNTIL 845 PM CDT...

At 818 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Sumner to 7 miles north
of Elk Run Heights. Movement was east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Fairbank, Hazleton, Stanley, Otterville, Fontana County Park, Fontana
Park and Littleton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9178 4250 9185 4250 9208 4264 9208
TIME...MOT...LOC 0118Z 274DEG 33KT 4274 9212 4256 9220

Uttech

The radar

The La Crosse radar (KARX), 146 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
August 1, 7:40 PM CST
Where
Buchanan County, 0.51 mi W of Hazleton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.620, -91.910

A trained spotter reported that an empty corn dryer was blown over and a pine tree was broken off about half way up. No other visible damage was noted on the property.

Thunderstorm Wind, Buchanan

When
August 1, 7:43 PM CST
Where
Buchanan County, 2.15 mi ENE of Hazleton
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.630, -91.860

A COOP observer reported three 1 to 2 inch tree limbs were broken off.

Thunderstorm Wind, Dubuque

When
August 1, 9:45 PM CST
Where
Dubuque County, 0.86 mi NW of Center Grove
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.510, -90.710

A trained spotter reported down power lines.

Thunderstorm Wind, Dubuque

When
August 1, 9:45 PM CST
Where
Dubuque County, 1.02 mi E of Asbury
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.520, -90.730

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781532, 781533, 781534, 782418.